Alert archive / Indiana / Beach Hazards Statements in 2025

Beach Hazards Statement 1, NWS Northern Indiana

May 21, 2025LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at May 21, 2025, 3:11 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at May 22, 2025, 1:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 21, 2025, 3:11 AM CDT (08:11 UTC)
In effect from
May 22, 2025, 1:00 AM CDT
Expired
May 23, 2025, 1:00 AM CDT
In force
24 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

740 
WHUS43 KIWX 210811
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
411 AM EDT Wed May 21 2025

INZ103-MIZ177-277-211615-
/O.NEW.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
411 AM EDT Wed May 21 2025 /311 AM CDT Wed May 21 2025/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Dangerous waves and currents are expected Thursday. Waves
  3 to 5 feet late tonight build to 5 to 7 feet Thursday, before
  subsiding to 3 to 5 feet Thursday evening. Strong rip currents 
  are expected within the sandbars, and strong structural currents
  are expected near piers, especially on the north side. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
8 follow-up statements
665 
WHUS43 KIWX 211458
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1058 AM EDT Wed May 21 2025

INZ103-MIZ177-277-212300-
/O.CON.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1058 AM EDT Wed May 21 2025 /958 AM CDT Wed May 21 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE THURSDAY NIGHT...

* WHAT...Dangerous waves and currents are expected Thursday. Waves
  3 to 5 feet late tonight build to 5 to 7 feet Thursday, before
  subsiding to 3 to 5 feet Thursday evening. Strong rip currents
  are expected within the sandbars, and strong structural currents
  are expected near piers, especially on the north side. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
582 
WHUS43 KIWX 211931
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
331 PM EDT Wed May 21 2025

INZ103-MIZ177-277-220345-
/O.CON.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
331 PM EDT Wed May 21 2025 /231 PM CDT Wed May 21 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM
CDT/ THURSDAY THROUGH LATE THURSDAY NIGHT...

* WHAT...Dangerous waves and currents are expected Thursday. 
  Waves 3 to 5 feet late tonight build to 5 to 7 feet Thursday, 
  before subsiding to 3 to 5 feet Thursday evening. Strong rip 
  currents are expected within the sandbars, and strong 
  structural currents are expected near piers, especially on the 
  north side.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
611 
WHUS43 KIWX 220202
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1002 PM EDT Wed May 21 2025

INZ103-MIZ177-277-221015-
/O.CON.KIWX.BH.S.0001.250522T0600Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1002 PM EDT Wed May 21 2025 /902 PM CDT Wed May 21 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM
CDT/ THURSDAY THROUGH LATE THURSDAY NIGHT...

* WHAT...Dangerous waves and currents are expected Thursday. 
  Waves 3 to 5 feet late tonight build to 5 to 7 feet Thursday, 
  before subsiding to 3 to 5 feet Thursday evening. Strong rip 
  currents are expected within the sandbars, and strong 
  structural currents are expected near piers, especially on the 
  north side.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT /1 AM CDT/ Thursday through late Thursday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
043 
WHUS43 KIWX 220818
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
418 AM EDT Thu May 22 2025

INZ103-MIZ177-277-221630-
/O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
418 AM EDT Thu May 22 2025 /318 AM CDT Thu May 22 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Dangerous waves and currents are expected Thursday. Waves
  3 to 6 feet. Strong rip currents are expected within the 
  sandbars, and strong structural currents are expected near 
  piers, especially on the north side.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
250 
WHUS43 KIWX 221453
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1053 AM EDT Thu May 22 2025

INZ103-MIZ177-277-222300-
/O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1053 AM EDT Thu May 22 2025 /953 AM CDT Thu May 22 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Dangerous waves and currents are expected into this
  evening. Waves 3 to 6 feet. Strong rip currents are expected 
  within the sandbars, and strong structural currents are expected
  near piers, especially on the north side.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
470 
WHUS43 KIWX 222004
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
404 PM EDT Thu May 22 2025

INZ103-MIZ177-277-230415-
/O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
404 PM EDT Thu May 22 2025 /304 PM CDT Thu May 22 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM
CDT/ FRIDAY...

* WHAT...Dangerous waves and currents are expected into this
  evening. Waves 3 to 7 feet. Strong rip currents are expected 
  within the sandbars, and strong structural currents are expected
  near piers, especially on the north side.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 AM EDT /1 AM CDT/ Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
706 
WHUS43 KIWX 230138
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
938 PM EDT Thu May 22 2025

INZ103-MIZ177-277-230600-
/O.CON.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
938 PM EDT Thu May 22 2025 /838 PM CDT Thu May 22 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM
CDT/ FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 AM EDT /1 AM CDT/ Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
455 
WHUS43 KIWX 230553
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
153 AM EDT Fri May 23 2025

INZ103-MIZ177-277-230700-
/O.EXP.KIWX.BH.S.0001.000000T0000Z-250523T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
153 AM EDT Fri May 23 2025 /1253 AM CDT Fri May 23 2025/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT /1 AM CDT/
EARLY THIS MORNING...

Wind gusts and wave heights have subsided.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at May 21, 2:36 AM CDT, 35 minutes earlier. Its key messages:

  • Rain showers today through at least Thursday morning.
  • Remaining cool through the weekend.
Area forecast discussion, May 21, 2:36 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
336 AM EDT Wed May 21 2025

.KEY MESSAGES...

- Rain showers today through at least Thursday morning.

- Remaining cool through the weekend.

&&

.DISCUSSION...
Issued at 329 AM EDT Wed May 21 2025

Nearly stacked surface low and upper-level low continue to plague
the area today. Primarily dry across the forecast area this morning
but additional bands of showers are noted upstream in proximity to
upper-level vorticity maxima. Not much instability to work with
today but I do expected numerous showers around today as the
southern edge of the 700mb low tracks moves overhead. Remaining cool
as well; highs in the low-60s are some ten degrees below normal.
Showers linger overnight and Thursday but decrease in coverage by
Friday as this low is finally kicked east by an incoming central US
ridge.

Primarily dry this weekend with weak high pressure over the Great
Lakes, bookended by a New England low and Colorado low. The modest
nature of this high allows model guidance to attempt some slight
chance of showers but the best forcing is elsewhere. I've maintained
the existing dry forecast Saturday but cave to slight chance POPs
Sunday with the Colorado low tracking east, grazing a portion of the
forecast area or waiting until early Monday morning. Uncertainty is
high headed into next week with the ECMWF favoring a colder, faster
arrival of high pressure overhead while the Canadian and GFS favor
the Colorado low overhead.

The current high temperature forecast for Memorial Day, 66 degrees
at both climate sites (currently a 25th percentile forecast), would
be colder than the 69 degrees observed at both sites last year. If
the forecast verifies, it would be the coolest Memorial Day since
2013's 62 and 63 degrees (South Bend and Fort Wayne,
respectively.)

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 127 AM EDT Wed May 21 2025

As the low pressure center moves through the area, the WAA is
replaced by CAA and that allows lowered flight conditions to remain
across the area. As such, CIGs and VISBY securely in IFR dip into
LIFR and approach VLIFR as well with drizzle occurring. Moderation
occurs during the morning at FWA, but with the flow carrying marine
air into the SBN area, models seem to linger the adverse flight
conditions there through the entire taf period. Our gusty winds
today died down this evening, but are expected to reach around 20
kts during the late afternoon. Will handle this with higher
sustained winds to accommodate the gusts though.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Brown
AVIATION...Roller
Hazardous weather outlook, May 20, 1:30 PM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
230 PM EDT Tue May 20 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-211830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
230 PM EDT Tue May 20 2025 /130 PM CDT Tue May 20 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for isolated storms late this afternoon into this
evening, best chances south of US 30 in Indiana where stronger storms
will be capable of locally heavy rainfall, wind gusts in excess of 40
mph, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
230 PM EDT Tue May 20 2025

...GALE WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 20, 9:59 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1059 PM EDT Tue May 20 2025

INZ008-009-018-210345-
Noble IN-Allen IN-De Kalb IN-
1059 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEN...
SOUTHEASTERN NOBLE AND SOUTHWESTERN DE KALB COUNTIES THROUGH 1145 PM
EDT...

At 1059 PM EDT, Doppler radar was tracking a strong thunderstorm near
Churubusco, or 11 miles southwest of Garrett, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Auburn, Garrett, Huntertown, Avilla, Swan, Concord, Corunna, Altona,
Ege, Butler Center, Saint Johns, Laotto, Spencerville In Dekalb
County, and Ari.

This includes Interstate 69 in Indiana between mile markers 319 and
331.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8530 4118 8531 4126 8531 4126 8532
      4146 8514 4129 8489
TIME...MOT...LOC 0259Z 226DEG 25KT 4122 8525

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:55 PM CDTSpecial Weather StatementIWXCass, Miami35 min
May 20, 9:59 PM CDTSpecial Weather StatementIWXDeKalb46 min
May 21, 3:11 AM CDTSmall Craft AdvisoryIWX46 hr

Nearby

Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.